Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS Midland/Odessa, TX

August 3, 2016Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Aug 3, 2016, 2:48 PM MDT for Eddy County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 2:48 PM MDT (20:48 UTC)
Expired
Aug 3, 2016, 3:30 PM MDT
In force
42 min
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 171 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WWUS84 KMAF 032048
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM MDT WED AUG 3 2016
 
NMZ027-028-032130-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
248 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
330 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES NORTHEAST OF PINE
SPRINGS...MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITES CITY...QUEEN...CARLSBAD CAVERNS NATIONAL PARK AND LINCOLN
NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3248 10485 3246 10438 3206 10418 3201 10438
      3201 10485
TIME...MOT...LOC 2048Z 156DEG 16KT 3212 10455 

$$

67

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:50 PM MDT, 58 minutes earlier.

Area forecast discussion, Aug 3, 1:50 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
250 PM CDT WED AUG 3 2016

.DISCUSSION...As of 2:30 PM CDT...in what should not be a surprise
temperatures are above normal once again. At 2 PM the temperature
was 97 at MAF. With a temperature of 97 at MAF this makes it the
35th consecutive day above 95 degrees...which would be the third
longest streak at MAF since records have been kept (1930).
Thunderstorms have once again popped in the Davis and Guadalupe
mountains as well as Northern Lea County...but it doesn't look as
extensive as yesterday.

Per Water Vapor Imagery and GOES High Density Winds the seemingly
ever-present subtropical ridge is centered over Central Texas.
Whereas the thunderstorms over the mountains and Northern Lea
County could drift further into the Plains...with more subsidence
from the ridge would not think that they would make it as far east
as yesterday.

Medium range models keep the ridge centered over Texas thru the
weekend. Basically...if you like todays weather you will like the
next five days as there will be very little day to day change.
Afternoon and evening thunderstorms will fire up over the Davis
and Guadalupe Mountains and possibly drift a little into the
Plains. Afternoon temps will hover around 100 over the Plains...
around 105 in the Pecos and Rio Grande River Valleys...and the 90s
in the mountains.

Early next week models start shifting the center of the ridge east
as a strong trof (especially for August) moves into the West
Coast. The ECMWF is more aggressive than the GFS in shifting the
ridge eastward in response to the strong trof. If the ECMWF pans
out this could lead to an increasing chance of showers and
thunderstorms the middle and end of next week with temps dropping
to near normal...which would be a nice change.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78 102  77 101 /   0  10   0   0
Carlsbad                       74 101  73 102 /  30  10  20  10
Dryden                         78 103  77 101 /   0  10   0   0
Fort Stockton                  75 101  74 100 /  10  10  10   0
Guadalupe Pass                 71  92  71  93 /  30  20  20  10
Hobbs                          72  98  71  97 /  20  10  10  10
Marfa                          63  94  61  94 /  20  20  10  10
Midland Intl Airport           77 102  76 101 /  10  10   0   0
Odessa                         78 101  77 100 /  10  10  10   0
Wink                           77 103  76 103 /  20  10  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

84/33
Hazardous weather outlook, Aug 3, 12:58 PM MDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT WED AUG 3 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT WED AUG 3 2016 /1258 PM MDT WED AUG 3 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS THE MOUNTAINS AND ADJACENT PLAINS OF SOUTHEAST
NEW MEXICO AND WEST TEXAS. GUSTY WINDS...SMALL HAIL AND LOCALLY
HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS. IN
ADDITION...FREQUENT LIGHTNING WILL OCCUR WITH ANY THUNDERSTORM. IF
YOU CAN HEAR THUNDER YOU CAN BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER WHEN THUNDERSTORMS APPROACH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS WILL DECREASE
BUT CONTINUE FOR THE HIGHER TERRAIN AND NEARBY PLAINS FOR THURSDAY
AND FRIDAY. GUSTY WINDS...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING WILL CONTINUE TO BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 3, 2:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM MDT WED AUG 3 2016

NMZ027-028-032130-
GUADALUPE MOUNTAINS OF EDDY COUNTY NM-EDDY COUNTY PLAINS NM-
248 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY COUNTY UNTIL
330 PM MDT...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CARLSBAD CAVERNS NATIONAL PARK...OR 22 MILES NORTHEAST OF PINE
SPRINGS...MOVING NORTHWEST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITES CITY...QUEEN...CARLSBAD CAVERNS NATIONAL PARK AND LINCOLN
NATIONAL FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3248 10485 3246 10438 3206 10418 3201 10438
      3201 10485
TIME...MOT...LOC 2048Z 156DEG 16KT 3212 10455

67

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:27 PM MDTSpecial Weather StatementMAFGaines48 min
Aug 2, 7:36 PM MDTSpecial Weather StatementMAFYoakum39 min
Aug 2, 8:17 PM MDTSpecial Weather StatementMAFCochran28 min
Aug 3, 4:27 PM MDTSpecial Weather StatementMAFCulberson33 min
Aug 2, 6:16 PM MDTSpecial Weather StatementMAFLea44 min
Aug 2, 7:08 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.